Hail, Morton
- When
- August 3, 5:28 PM CST
- Where
- Morton County, 10.73 mi ENE of Richfield
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.330, -101.600
A stationary front extended across the area with moisture pooling on the north side of the boundary. As a shortwave trough moving out of Colorado provided the necessary lift to produce thunderstorms, some of which became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A stationary front extended across the area with moisture pooling on the north side of the boundary. As a shortwave trough moving out of Colorado provided the necessary lift to produce thunderstorms, some of which became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 3, 5:20 PM CST, 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 620 PM CDT FRI AUG 3 2012 ...UPDATED FOR SHORT TERM TRENDS... .UPDATE... ISSUED AT 617 PM CDT FRI AUG 3 2012 THE FORECAST WAS UPDATED ACROSS THE FAR SOUTHWEST COUNTIES THIS EVENING TO ACCOUNT FOR RAPIDLY DEVELOPING CONVECTION BETWEEN THE COLORADO LINE AND HIGHWAY 83 THROUGH EARLY EVENING. NO TRUE SEVERE REPORTS HAVE BEEN RECEIVED AT THIS TIME, BUT THE WATER LOADED CORES THAT HAVE BEEN PRODUCED BY A FEW OF THE THUNDERSTORMS CORES SO FAR COULD EASILY SUPPORT SEVERE DOWNBURST WINDS ESPECIALLY GIVEN THE STEEP ADIABATIC LAPSE RATES IN THE LOW LEVELS FROM LAPS ANALYSIS. ANY ADDITIONAL FORECAST AMENDMENTS WILL COME AFTER MORE HRRR ANALYSIS AND EVALUATION OF CURRENT CONVECTIVE EVOLUTION. HOWEVER, BASED ON THE UNCAPPED NEAR SURFACE LAYER FROM THE MESOANALYSIS, THE THUNDERSTORMS SHOULD HOLD TOGETHER AT LEAST TO NEAR THE HIGHWAY 283 CORRIDOR BY MID EVENING. && .SHORT TERM...(THIS EVENING THROUGH TOMORROW) ISSUED AT 352 PM CDT FRI AUG 3 2012 A NEARLY STATIONARY FRONT EXTENDED FROM SOUTHEAST KANSAS INTO THE TEXAS PANHANDLE THIS AFTERNOON. LOW LEVEL MOISTURE WAS "POOLING" NORTH OF THE FRONT OVER SOUTHWEST KANSAS WITH DEWPOINTS IN THE UPPER 50S TO LOWER 60S, LEADING TO SURFACE BASED CAPE FROM 1000-1500 J/KG. A SHORTWAVE TROUGH WAS PROGRESSING ACROSS THE NORTHERN ROCKIES TODAY AND WILL MOVE ACROSS THE NORTHERN PLAINS ON SUNDAY. THIS FEATURE WILL HELP DRAG A COLD FRONT THROUGH SOUTHWEST KANSAS SATURDAY MORNING. THE WARM FRONT WILL MOVE NORTHWARD TONIGHT INTO SOUTHWEST KANSAS. A FEW THUNDERSTORMS MAY DEVELOP NEAR AND NORTH OF THE WARM FRONT THIS AFTERNOON AND PROPAGATE NORTHWARD AND EASTWARD THIS EVENING INTO KANSAS. ALSO, SURFACE BASED CONVECTIVE INITIATION COULD OCCUR ACROSS SOUTHEAST COLORADO THIS EVENING AND THEN PROGRESS INTO SOUTHWEST KANSAS PER NAM/HRRR. GIVEN THE AFOREMENTIONED CAPE AND INCREASING HIGH LEVEL WINDS TO 40-45KTS, THESE STORMS ARE CAPABLE OF HAIL AS LARGE AS QUARTERS AND WINDS ARE HIGH AS 60 MPH. DECIDED TO CARRY THE HIGHEST POPS IN FAR SOUTHWEST KANSAS THIS EVENING. ADDITIONAL ELEVATED THUNDERSTORMS COULD DEVELOP LATER TONIGHT FURTHER NORTHEAST AND POSSIBLY INTO THE FIRST HALF OF THE DAY SATURDAY. THE PREVIOUS TEMPERATURE FORECAST WAS IN GOOD SHAPE FOR TONIGHT AND FRIDAY. SOME CLOUD COVER SHOULD KEEP TEMPERATURES FROM FALLING TOO MUCH TONIGHT, ALTHOUGH THE WINDS COULD GO LIGHT AROUND 12Z AHEAD OF THE FRONT WHICH WOULD PROMOTE RADIATIONAL COOLING. WINDS SHOULD BE JUST SHY OF ADVISORY CRITERIA FOR FRIDAY BEHIND THE COLD FRONT. TEMPERATURES WILL RISE INTO THE MID TO UPPER 80S FOR MOST OF SOUTHWEST KANSAS, EXCEPT FOR 95 TO 101 IN SOUTH CENTRAL KANSAS INCLUDING BARBER, PRATT AND COMANCHE COUNTIES WHERE THE FRONT WILL NOT ARRIVE UNTIL 2-3 PM. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 227 PM CDT FRI AUG 3 2012 ON SATURDAY EVENING THE COLD FRONT IS FORECAST TO EXTEND FROM SOUTH CENTRAL KANSAS INTO THE PANHANDLE OF TEXAS. THIS FRONT WILL MOVE A LITTLE FURTHER SOUTH BEFORE BECOMING STATIONARY BY EARLY SUNDAY MORNING. A WEDGE OF HIGHER DEWPOINTS WILL BE LOCATED JUST NORTH OF THIS FRONT ALONG WITH IMPROVING 850-700MB FRONTOGENESIS. UPPER LEVEL JET DYNAMICS ALONG WITH THE TIMING OF THE 500MB TROUGH SUGGESTS THE BETTER UPPER FORCING WILL BE LOCATED NEAR SOUTH CENTRAL KANSAS. FURTHER WEST WEAKER LIFT WILL BE PRESENT, HOWEVER BETTER LOW LEVEL MOISTURE AND UPSLOPE FLOW IS EXPECTED LATE DAY. GIVEN THE BETTER LIFT AND INSTABILITY ACROSS SOUTH CENTRAL KANSAS EARLY SUNDAY EVENING WILL FOCUS THE HIGHER CHANCES OF PRECIPITATION HERE WHILE LOWER CHANCES FURTHER WEST AND NORTHWEST. ON SUNDAY AN UPPER LEVEL RIDGE WILL BUILD INTO THE ROCKIES AS AN AREA OF HIGH PRESSURE AT THE SURFACE MOVES SOUTHEAST ACROSS THE CENTRAL PLAINS. SKIES ARE EXPECTED TO BE MOSTLY SUNNY WITH 850MB TEMPERATURES AT 00Z MONDAY RANGING FROM THE LOW TO MID 20S. MIXDOWN TEMPERATURES FROM THE NAM, MEAN SREF, AND ECMWF CONTINUE TO SUGGEST HIGHS MAINLY IN THE LOW TO MID 90S SO THE PREVIOUS FORECAST STILL LOOKS ON TRACK. ON SUNDAY NIGHT THE SURFACE HIGH WILL MOVE EAST INTO THE MID MISSISSIPPI VALLEY AND 850MB WARM AIR ADVECTION ALONG WITH I310-I315 ISENTROPIC LIFT STARTS TO IMPROVE ACROSS SOUTHWEST KANSAS. MOISTURE MAY BE SOMEWHAT LIMITED, DEPENDING ON WHICH MODEL YOU PREFER. AT THIS TIME GIVEN IMPROVING LIFT WILL INCREASE CLOUD COVER BUT STILL AM LEANING TOWARD HOLDING OFF MENTIONING PRECIPITATION. INCREASING CLOUDS WILL HOWEVER AID IN KEEPING TEMPERATURES UP A FEW DEGREES COMPARED TO WHAT THE LATEST GUIDANCE SUGGESTS. ON MONDAY AND TUESDAY A TROUGH OF LOW PRESSURE WILL DEEPEN ALONG THE LEE OF THE ROCKIES AS 850-700MB TEMPERATURES BEGIN WARM. A 4-6C 24HOUR 850MB TEMPERATURE WARM UP IS FORECAST BY ALL THE MODELS BETWEEN 00Z MONDAY AND 00Z TUESDAY. TEMPERATURES THEN VARY FROM 1 TO 3C BETWEEN 00Z TUESDAY AND 00Z WEDNESDAY. GIVEN THIS TREND SEE LITTLE REASON TO DISAGREE WITH TEMPERATURES NOT REBOUNDING BACK INTO THE MID 90S TO AROUND 100 DEGREES BOTH DAYS. BY MID WEEK THE UPPER LEVEL RIDGE AXIS WILL EXTEND FROM THE FOUR CORNERS REGION INTO SOUTHWEST CANADA. UPPER LEVEL DISTUBANCES WILL ROTATE AROUND THIS UPPER RIDGE AND DOWN THE NORTHWEST FLOW. A WEAK SURFACE BOUNDARY IS FORECAST TO MOVE INTO WESTERN KANSAS TUESDAY NIGHT/WEDNESDAY AND MAY PROVIDE THE FOCUS FOR SOME LATE DAY/OVERNIGHT THUNDERSTORMS AS ANY ONE OF THESE UPPER WAVES MOVE ALONG THE NORTHWEST FLOW AND ACROSS KANSAS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1222 PM CDT FRI AUG 3 2012 LIGHT AND VARIABLE WINDS WILL GIVE WAY TO NORTH WINDS AT 20G30KT UPON PASSAGE OF A COLD FRONT BETWEEN 12-15Z. ISOLATED THUNDERSTORMS CANNOT BE RULED OUT AT THE TAF SITES ANY TIME AFTER 21Z. VFR CONDITIONS WILL PERSIST IN THE ABSENCE OF RICH LOW LEVEL MOISTURE. && .PRELIMINARY POINT TEMPS/POPS... DDC 72 87 61 91 / 30 20 10 10 GCK 71 86 59 90 / 30 20 10 10 EHA 70 86 61 90 / 30 20 20 10 LBL 71 88 62 91 / 20 20 20 10 HYS 71 86 58 91 / 30 20 0 0 P28 76 99 68 94 / 30 20 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...RUSSELL SHORT TERM...FINCH LONG TERM...BURGERT AVIATION...FINCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1142 AM CDT FRI AUG 3 2012 KSZ030-031-043>046-061>066-074>081-084>090-041000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1142 AM CDT FRI AUG 3 2012 /1042 AM MDT FRI AUG 3 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE WILL BE A CHANCE FOR SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. ISOLATED REPORTS OF WIND GUSTS TO 60 MPH AND QUARTER SIZE HAIL CANNOT BE COMPLETELY RULED OUT. HOWEVER...THE MAIN THREATS WILL BE LIGHTNING AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL BE POSSIBLE SATURDAY AND THEN AGAIN NEXT WEDNESDAY. THE MAIN THREATS WITH THIS ACTIVITY IS LIGHTNING AND GUSTY OUTFLOW WINDS TO 50 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 444 PM CDT FRI AUG 3 2012 KSZ074-084-085-032230- MORTON-STANTON-STEVENS- 444 PM CDT FRI AUG 3 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORTON...NORTHWESTERN STEVENS AND STANTON COUNTIES... AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR MANTER...MOVING NORTHEAST AT 20 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3773 10155 3720 10156 3718 10203 3761 10203 TIME...MOT...LOC 2144Z 245DEG 16KT 3747 10188 KRUSE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 501 PM CDT FRI AUG 3 2012 KSZ061-062-074-075-032245- GRANT-HAMILTON-KEARNY-STANTON- 501 PM CDT FRI AUG 3 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN STANTON... NORTHWESTERN GRANT...SOUTHEASTERN HAMILTON AND SOUTHWESTERN KEARNY COUNTIES... AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES NORTHEAST OF JOHNSON CITY...MOVING NORTHEAST AT 20 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3789 10140 3768 10128 3757 10171 3774 10182 TIME...MOT...LOC 2201Z 245DEG 16KT 3769 10165 KRUSE
The Dodge City radar (KDDC), 152 km away, was scanning. The volume nearest the first event began at 23:29 UTC.
13 thunderstorm wind, 9 hail. Local standard time, as filed.
Winds were estimated to be 70 MPH.
A tree was blown down by the high winds on 30 road, 1/2 mile south of the Ford county line.
Trees were uprooted and a roof was torn off a building near 118 and Wrangler roads.
Winds were estimated to be 60 MPH.
Numerous limbs of 8 to 9 inches in diameter were blown down. A vehicle was damaged by the falling debris.
Winds blew a 20 foot Featerlite stock trailer over, tipped over grain carts and uprooted a large tree.
Several campers were blown over in Bloom and at least 2 semi trailers were blown over on highway 54 east of Bloom.
The top half of a barn was blown off and trees were uprooted.
Windows were blown out of a home.
Winds were estimated to be 60 MPH.
The home lost shingles due to the high wind gusts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411310, 411311, 411312, 411313, 411314, 411315, 411316, 411326, 411328, 411324, 411317, 411318, 411319, 411325, 411329, 411330, 411332, 411333, 411320, 411322, 411321, 411323.